Key result
VA-ECMO rescues a patient from life-threatening cardiogenic shock following atomoxetine overdose.
Why the study?
Atomoxetine overdose can cause severe cardiac complications including refractory cardiogenic shock, but reports of VA-ECMO rescue in this context are lacking.
Case Report (n=1)
Atomoxetine overdose can cause refractory cardiogenic shock that may be successfully rescued with venoarterial extracorporeal membrane oxygenation (VA-ECMO).
Supports VA-ECMO consideration in refractory atomoxetine-induced shock; extends sparse case reports but leaves open need for prospective data.
Background: Atomoxetine, a selective norepinephrine reuptake inhibitor for attention-deficit hyperactivity disorder, may lead to severe complications, notably cardiac issues, upon overdose. We present a unique case of venoarterial extracorporeal membrane oxygenation (VA-ECMO) rescue for atomoxetine-induced cardiogenic shock. Case Presentation: We report a 30-year-old man who, after ingesting a significant overdose of atomoxetine, experienced seizures and severe cardiogenic shock, necessitating VA-ECMO for resuscitation. While prior reports have noted cardiovascular complications like QTc prolongation and Takotsubo cardiomyopathy following atomoxetine overdose, this case is notable for its life-threatening circulatory failure, which required ECMO intervention. Swift recognition coupled with VA-ECMO initiation, endoscopic medication removal, intravenous lipid emulsion, and activated charcoal may have played a pivotal role in stabilizing the patient and facilitating recovery. Conclusion: Healthcare practitioners should recognize the severe cardiac complications of atomoxetine overdose. Careful monitoring with ECG and echocardiography, along with providing intensive care, is crucial in managing critical cases.
No takes yet. Share an insight, caveat, or question.
Komoriya et al. (2024) conducted a case report in Atomoxetine-induced cardiogenic shock (n=1). Venoarterial extracorporeal membrane oxygenation (VA-ECMO) was evaluated on Recovery from cardiogenic shock. Venoarterial extracorporeal membrane oxygenation successfully rescued a 30-year-old man with life-threatening cardiogenic shock following a significant atomoxetine overdose.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: